Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 301, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Nov 12, 2005, 2:56 PM CST for Crawford County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2005, 2:56 PM CST (20:56 UTC)
- Expired
- Nov 12, 2005, 3:30 PM CST
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 115 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 1:44 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 122057 SVRDMX IAC047-122130- /O.NEW.KDMX.SV.W.0301.051112T2056Z-051112T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 256 PM CST SAT NOV 12 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA. * UNTIL 330 PM CST. * AT 254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MANILLA...OR 73 MILES SOUTHWEST OF FORT DODGE...AND MOVING NORTH AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR VAIL BY 310 PM CST. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING FOR IOWA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS AT 253 PM HAIL UP TO QUARTER SIZED HAS BEEN REPORTED IN NEAR DEFIANCE WITH THIS STORM. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4187 9554 4187 9510 4220 9508 4221 9542 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 122116 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 316 PM CST SAT NOV 12 2005 IAC047-122130- /O.CON.KDMX.SV.W.0301.000000T0000Z-051112T2130Z/ CRAWFORD IA- 316 PM CST SAT NOV 12 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CRAWFORD COUNTY UNTIL 330 PM CST... AT 315 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF DENISON...OR 62 MILES SOUTHWEST OF FORT DODGE... AND MOVING NORTH AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE... 6 MILES EAST OF KIRON BY 325 PM CST. THE LOCATIONS OF VAIL AND DELOIT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4187 9554 4187 9510 4220 9508 4221 9542 $$ MYERS
000 WWUS53 KDMX 122128 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CST SAT NOV 12 2005 IAC047-122138- /O.EXP.KDMX.SV.W.0301.000000T0000Z-051112T2130Z/ CRAWFORD IA- 328 PM CST SAT NOV 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 324 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING FOR IOWA. LAT...LON 4187 9554 4187 9510 4220 9508 4221 9542 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:00 AM CST, 10 hours 56 minutes earlier.
Area forecast discussion, Nov 12, 4:00 AM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CST SAT NOV 12 2005 .SHORT TERM...TDA THRU SUN NGT THE SEASON IS OBVIOUSLY STARTING TO CHG WHEN YOU HAVE TO CONSIDER SVR WX...WND ADVYS AND SNW OVR THE COURSE OF A FEW DAYS. FOR STARTERS...SHRT WV NOW ADVANCING FM CO INTO WRN NE WITH STG DPVA IN BASED OF TROF. MID LVL QG FORCING AND STEEP LAPSE RATES HAVE ALREADY DVLPD ELEVATED CONVECTION AND ISOLD TSTMS OVR KS...AND THIS IS BHND LOW LVL THETA-E RDG. 09Z SFC ANLYS SHOWS AOA 55 DWPNTS FM OK JUST INTO SRN NE INVOF KHJH. NOSE OF 500 J/KG MUCAPES NR THIS AXIS AND SYS DEEPING RPDLY WITH PRES FALL CNTR AOA 4MB NOTED BHND 994MB LOW OVR WRN NE. MDLS APPR TO HAVE LOCKED ONTO SOLUTION FOR APCHG SYS...BUT STILL FAVOR GFS BASED ON PAST HISTORY AND BETTER DEPICTION OF SFC LOW. NAM 12Z PSN S OF CURRENT SFC ANLYS. LOW SHOULD ADVANCE FM NE INTO MN THIS AFTN WITH MLCAPES 500-1000 J/KG DRNG PEAK HEATING AND DWPNTS WELL INTO THE 50S. QG FORCING MAX AND SFC CNVGNC SHOULD BE NRLY COINCIDENT THIS AFTN...AND ALTHOUGH THERE IS AN INITIAL WRM LYR ARND 5KFT TO OVERCOME...STG LRG SCALE FORCING AND STEEP LAPSE RATES PUSHING EWD QUICKLY MODIFY VERTICAL PROFILE TO RELEASE INSTABILITY ARND 21Z. HAVE MENTIONED SVR WORDING FA WIDE DUE TO DAMAGING WND THREAT. MEAN STORM MOTION SW-NE AT 45-55KTS WITH SOME DRIER AIR ALF. STG SHEAR AVBL AT ALL LVS SO COULD SEE A FEW FAST MOVING SUPERCELLS. WOULD NOT BE SURPRISED TO HAVE A TORNADO RPT OR TWO...BUT CONFIDENCE NOT HIGH ENOUGH TO MENTION. 0-3KM CAPE AXIS DOES NOT QUITE WRAP FAR ENOUGH AHD OF SFC LOW TO REALIZE FAVORABLE LOW LVL SHEAR. SYS SHOULD EXIT QUICKY WITH ONLY BRIEF WINDOW OF PCPN AS ATTN TURNS TWRD WNDS. GFS SOUNDINGS KEEP LOW LVLS MIXED TNGT ACRS NRN IA WITH MIXING POTENTIAL HAVING GUSTS AOA 40KTS AND EVEN TO 55KTS AT TOP OF MIXED LYR AT MCW AT 09Z. LATER SHIFTS WL HAVE TO WATCH FOR HIGH WND WRNG CRITIERA...SPCLLY DRNG THE DAY. SIMILAR CONDS CONT THRU 21Z SO WL ISSUE WND ADVY OVNGT TNGT AND SUN. STAYED NR PERSISTENCE TDA FOR TEMPS WITH INCR SLY WNDS NR NAM MOS. ST IS DVLPG UPSTREAM BUT THAT MAY NOT MAKE MUCH DIFFERENCE WITH UPSTREAM TEMPS ALREADY IN THE LWR 60S ACRS KS. HAVE LOWERED TEMPS SUN AND SUN NGT. FCST SOUNDINGS SHOW LTL HOPE OF MUCH REBOUND...LIKELY SOMEWHERE INVOF FWC/GFS MOS BLEND. WITH DRY AMS IN PLACE AND TRANSIENT SFC RDG DROPPED SUN NGT MINS TO ARND 20 DEGREE DROP TWRD COOL END OF GUIDANCE. WRM ADVCTN AND INCR CLDS LATE MAY KEEP THINGS FM REALLY DROPPING OFF THE TABLE. LATER SHIFTS MAY HAVE TO LOWER MORE...BUT THIS APPRS TO BE STEP IN THE RIGHT DIRECTION. .LONG TERM...MON THRU FRI MDLS HAVE SLOWED MON/TUE SYS A BIT SINCE YDA...SPCLLY GFS. ALTHOUGH ALL ARE GENERALLY IN THE SAME BALLPARK WITH UPR SYS...GFS/NAM SHOW MORE SEPARATION BTWN UPR LOW AND SFC REFLECTION WITH TRAILING TROF INVOF PARENT LOW. EURO MDLS AND GEM WEAKER AND CLOSER TO VERTICALLY STACKED MUCH LIKE 11/00Z GFS SOLUTION ALBEIT SLOWER. THIS DOES NOT HAVE TOO MUCH IMPACT ON IA WX HWVR AS ALL MDLS KEEP MAJORITY OF PCPN OVR NRN SXNS AND STATES TO THE N. HAVE NOT CHGD PCPN WORDING TOO MUCH IN THIS PD BESIDES DELAYING PCPN TIL MON AFT 12Z. FCST SOUNDINGS CERTAINLY SUPPORT ICE INTRODUCTION BUT WITH LOW LVL WRM LYR ABV INVERSION. EVAPORATIVE COOLING AND MELTING WOULD LIKELY ERODE THIS HWVR SO HAVE KEPT MENTION OF SNW DRNG FAVORABLE NIGHTTIME AND MRNG HRS. DID NOT GO TOO EXTREME...BUT DID RAISE WNDS ON TUE AS ALL MDLS SUPPORT AT LEAST ANOTHER ADVY LVL WND EVENT. ECMWF SHOWS 20MB SLP GRADIENT FM MO TO MS RVRS 00Z WED SO COULD BE WRNG IF THAT PANS OUT. WL BE HIGHLIGHTED IN HWO. SGFNT DIFFERENCE IN NAM/GFS GUIDANCE MON. WL LIKELY BE EVAPORATIVE COOLING FOLLOWED BY PCPN BASED ON GFS SO WRMR NAM MOS APPRS TO BE IN WRONG DIRECTION. QUESTION IS HOW FAR TO BITE ON COOLER GFS MOS NUMBERS. AT THIS POINT WL GO WITH COMPROMISE WHICH IS 5-10F COOLER THAN CURRENT FCST. DO NOT WANT TO GET TOO DRASTIC IN 5TH PD. AS NOTED EARLIER...DAY SHIFT MAY HAVE TO LOWER MORE BUT THIS SEEMS LIKE A REASONABLE TREND. NO OTHER SGFNT CHGS IN LATER PDS. && .DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY ALG AND N OF HIGHWAY 20 OVGNT AND SUN (13/03Z-14/00Z). && SMALL/JOHNSON
Hazardous weather outlook, Nov 12, 1:45 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CST SAT NOV 12 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-131200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 145 PM CST SAT NOV 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE NEBRASKA BORDER LATER THIS AFTERNOON...THEN MOVE RAPIDLY NORTHEAST AROUND 50 MPH. THE PRIME THREAT TIME WILL BE FROM 3 PM TO 7 PM. A FEW STORMS MAY PRODUCE WIND GUSTS EXCEEDING 60 MPH WITH AN ISOLATED TORNADO A SMALLER RISK. ON THE OVERNIGHT...WINDS OF 20 TO 35 MPH ARE LIKELY WITH GUSTS TO 50 MPH POSSIBLE NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH SUNDAY AFTERNOON WITH CONTINUED WEST TO NORTHWEST WINDS OF 20 TO 35 MPH...GUSTING TO 50 MPH. THE STRONGEST WINDS WILL AGAIN BE ALONG AND NORTH OF HIGHWAY 20 BEFORE DIMINISHING. ANOTHER PERIOD OF WINDY WEATHER IS ANTICIPATED TUESDAY WITH NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO AROUND 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATER TODAY. MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 4:32 AM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 35 more | 34 hr |
| Nov 12, 2:39 PM CST | Severe Thunderstorm Warning | DMX | Cass | 21 min |
| Nov 12, 3:05 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 25 min |
| Nov 12, 3:19 PM CST | Tornado Warning | DMX | Audubon, Guthrie | 26 min |
| Nov 12, 3:22 PM CST | Severe Thunderstorm Warning | DMX | Adair | 38 min |
| Nov 12, 3:43 PM CST | Tornado Warning | DMX | Greene | 47 min |
| Nov 12, 3:51 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 39 min |
| Nov 12, 3:58 PM CST | Tornado Warning | DMX | Dallas, Guthrie | 32 min |
| Nov 12, 4:24 PM CST | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 51 min |
| Nov 12, 4:30 PM CST | Tornado Warning | DMX | Boone, Hamilton, Webster | 30 min |
| Nov 12, 4:30 PM CST | Tornado Warning | DMX | Boone, Dallas | 30 min |
| Nov 12, 4:56 PM CST | Tornado Warning | DMX | Story | 34 min |
| Nov 12, 4:57 PM CST | Tornado Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Nov 12, 5:06 PM CST | Tornado Warning | DMX | Hamilton | 24 min |
| Nov 12, 5:18 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Polk | 27 min |
| Nov 12, 5:23 PM CST | Tornado Warning | DMX | Hardin | 22 min |
| Nov 12, 5:41 PM CST | Tornado Warning | DMX | Franklin, Hardin | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.